Vitamin B pills turn urine bright yellow

The Straits Times, Mind Your Body, Ask The Experts, 8 September 2011

I have noticed that my urine turns bright yellow after I consume vitamin B complex pills.

Is that a normal reaction or does it mean that my body is not absorbing the vitamins?

Is it necessary for one to take vitamin B complex pills?

It has been said that vitamin B complex pills can help to boost a person's energy level.

However, some websites have said that taking such supplements can cause mild digestive disorders as well as serious medical conditions, including liver damage and heart disease.

Hence, how should I decide if I should take such pills?

The B vitamins are B1 (thiamine), B2 (riboflavin), B3 (niacin), B5 (pantothenic acid), B6 (pyridoxine), B7 (biotin), B9 (folic acid) and B12.

They are water-soluble, meaning that any excess intake is largely excreted in the urine.

Large doses of vitamin B2 can turn the urine into a yellow-orange colour.

So your reaction is normal.

Generally, it is not always necessary to take vitamin B complex pills.

You can get natural B vitamins from proteins found in fish, meat, poultry, eggs and dairy products. Your behaviour is harming you and others around you.

Leafy green vegetables, beans and peas also contain B vitamins.

Most of the B vitamins, which are dispersed throughout the body, must be replenished regularly because any excess is excreted in the urine.

Everyone's limit of B vitamin absorption is also different and it is difficult to know how much each individual needs.

Furthermore, there are many different combinations of B vitamins available in the market.

If you need to take B vitamin pills to treat or prevent vitamin deficiency due to poor diet, certain illnesses or alcoholism, please use them with caution.

Overdoses can lead to liver and heart problems.

Though many people take them without having any serious side effects, it is always prudent to use them cautiously.

It is also advisable to consult a doctor.

If your doctor has directed you to take this medication, he or she would have judged that the benefit to you is greater than the risk of its side effects.

You should, however, seek immediate medical attention if you notice any side effects.

For example, vitamins B2, B3 and B9 can cause nausea and vomiting. Vitamins B5 and B6 can result in depression, while vitamin B1 can lead to insomnia, among other things.

Dr Ekachai Danpanich, Renal Physician Consultant at Raffles UroRenal Centre at Raffles Hospital

Source: The Straits Times © Singapore Press Holdings Limited. Reproduced with permission

Raffles UroRenal Centre | 从尿液颜色看健康 | Map to Raffles Hospital | Specialists Appointment

Connect with us for the latest health tips